Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 138, NWS Tulsa, OK

May 3, 2020Craig County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 3, 2020, 9:01 AM CDT for Craig County, Ottawa County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2020, 9:01 AM CDT (14:01 UTC)
Expired
May 3, 2020, 9:49 AM CDT
In force
48 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Craig County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 90 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1461 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

232 
WUUS54 KTSA 031401
SVRTSA
OKC035-115-031500-
/O.NEW.KTSA.SV.W.0138.200503T1401Z-200503T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
901 AM CDT Sun May 3 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northern Craig County in northeastern Oklahoma...
  Ottawa County in northeastern Oklahoma...

* Until 1000 AM CDT.

* At 900 AM CDT, a severe thunderstorm was located 5 miles southeast
  of Edna, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Miami...                          Commerce...
  Fairland...                       Quapaw...
  Welch...                          Bluejacket...
  Wyandotte...                      Picher...
  Narcissa...                       Ottawa...
  Peoria...                         Cardin...
  Hollow...                         Twin Bridges State Park...

This includes Interstate 44 between mile markers 301 and 324.
 
LAT...LON 3671 9462 3687 9543 3694 9543 3694 9541
      3700 9541 3700 9462
TIME...MOT...LOC 1400Z 290DEG 43KT 3703 9527 

HAIL...<.75IN
WIND...60MPH
 
$$
4 follow-up statements
805 
WWUS54 KTSA 031416
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
916 AM CDT Sun May 3 2020

OKC035-115-031500-
/O.CON.KTSA.SV.W.0138.000000T0000Z-200503T1500Z/
Craig OK-Ottawa OK-
916 AM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHEASTERN CRAIG AND NORTHERN OTTAWA COUNTIES...

At 916 AM CDT, a severe thunderstorm was located 3 miles south of
Chetopa, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Miami...                          Commerce...
Quapaw...                         Welch...
Wyandotte...                      Picher...
Ottawa...                         Peoria...
Cardin...                         Hollow...
Twin Bridges State Park...        

This includes Interstate 44 between mile markers 305 and 324.
 
LAT...LON 3677 9462 3689 9531 3700 9528 3700 9462
TIME...MOT...LOC 1416Z 289DEG 38KT 3698 9510 

HAIL...<.75IN
WIND...60MPH
 
$$
055 
WWUS54 KTSA 031427
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
927 AM CDT Sun May 3 2020

OKC035-115-031500-
/O.CON.KTSA.SV.W.0138.000000T0000Z-200503T1500Z/
Craig OK-Ottawa OK-
927 AM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHEASTERN CRAIG AND NORTHERN OTTAWA COUNTIES...

At 927 AM CDT, a severe thunderstorm was located 3 miles west of
Commerce, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Miami...                          Commerce...
Quapaw...                         Picher...
Peoria...                         Cardin...

This includes Interstate 44 between mile markers 309 and 324.
 
LAT...LON 3685 9462 3689 9512 3700 9508 3700 9462
TIME...MOT...LOC 1427Z 287DEG 43KT 3695 9494 

HAIL...<.75IN
WIND...60MPH
 
$$
829 
WWUS54 KTSA 031446
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
946 AM CDT Sun May 3 2020

OKC035-031455-
/O.CAN.KTSA.SV.W.0138.000000T0000Z-200503T1500Z/
Craig OK-
946 AM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAIG COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

LAT...LON 3685 9462 3689 9484 3700 9486 3700 9462
TIME...MOT...LOC 1445Z 282DEG 43KT 3693 9465 

$$

OKC115-031500-
/O.CON.KTSA.SV.W.0138.000000T0000Z-200503T1500Z/
Ottawa OK-
946 AM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHEASTERN OTTAWA COUNTY...

At 945 AM CDT, a severe thunderstorm was located 6 miles north of
Seneca, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Quapaw...                         Picher...
Peoria...                         Cardin...

This includes Interstate 44 between mile markers 311 and 324.
 
LAT...LON 3685 9462 3689 9484 3700 9486 3700 9462
TIME...MOT...LOC 1445Z 282DEG 43KT 3693 9465 

HAIL...<.75IN
WIND...60MPH
 
$$
719 
WWUS54 KTSA 031449
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
949 AM CDT Sun May 3 2020

OKC115-031459-
/O.CAN.KTSA.SV.W.0138.000000T0000Z-200503T1500Z/
Ottawa OK-
949 AM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTAWA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3685 9462 3689 9484 3700 9486 3700 9462
TIME...MOT...LOC 1446Z 290DEG 43KT 3691 9459 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:20 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 3, 6:20 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
620 AM CDT Sun May 3 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms onoing across southeast KS could graze
parts of far northeast OK and northwest AR early this morning,
impacting the KBVO/KXNA and KROG sites. Otherwise, expect
periods of MVFR and possibly IFR cigs through the afternoon.
Have introduce a PROB30 for thunder 06Z-12Z for most sites
as a frontal boundary remains draped across the region tonight.

&&

.PREV DISCUSSION... /Issued 339 AM CDT Sun May 3 2020/

DISCUSSION...
A period of active weather is shaping up the next couple of days
as shortwave energy punches through the persistent longwave ridge
over western North America. Initial wave moving across the Central
Rockies early this morning will result in scattered storms near a
boundary that extends from SW-NC OK this morning. Elevated
instability remains sufficient for a few storms to produce large
hail as they track across far northeast OK and northwest AR this
morning. Boundary is expected to push a bit south today toward
I-40 corridor. Strong instability will be present near/south of
boundary as temps warm into mid-upper 80s, with some local
weakening of the cap indicated by CAM solutions. Any storms that
can develop this afternoon could be strong. Increasing warm
advection later tonight will lead to an uptick in elevated
convection north of the front which will begin lifting north,
again with some potential for strong or marginally severe storms.

Strong instability will again be present by Monday afternoon as
warm sector spreads across the forecast area. Cap should weaken
enough by late afternoon with the passage of another wave in
strong WNW flow with front pushing back to the south for storm to
develop along the boundary. Wind profiles favor some potential
for supercell structures, though wind speeds are not overly strong
there will still be some threat of very large hail and damaging
wind given the degree of instability, along with a low tornado
threat. Storms will gradually spread east and south Monday evening
as the front continues to push south.

Temperatures will return closer to normal by Tuesday behind the
front with dry conditions prevailing until later in the week with
the arrival of another cold front and a stronger wave in NW flow.
Showers and thunderstorm chances will increase as a result
Thu/Fri, with cooler and dry conditions returning by the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   80  65  86  58 /  20  30  30  40
FSM   84  65  86  62 /  20  30  10  50
MLC   86  69  86  60 /  10  20  10  30
BVO   77  62  82  55 /  30  30  40  40
FYV   77  62  80  58 /  30  40  30  70
BYV   76  59  77  57 /  50  30  50  70
MKO   81  66  84  58 /  20  30  20  50
MIO   74  62  79  55 /  50  30  50  60
F10   84  67  86  58 /  20  20  20  40
HHW   86  68  85  64 /   0  10   0  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....18
Hazardous weather outlook, May 3, 4:50 AM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 AM CDT Sun May 3 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 AM CDT Sun May 3 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma into far northwest Arkansas.
	ONSET...This morning.

DISCUSSION...
Scattered thunderstorms developing across parts of southeast
Kansas may impact parts of far northeast Oklahoma and northwest
Arkansas this morning, mainly near the Kansas and Missouri
borders. A few of the stronger storms could produce up to
quarter size hail. A strong cap will likely prevent additional
thunderstorm development this afternoon. However, any storm
that may happen to develop would possibly become strong to
severe.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Severe Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...No Hazards.
THURSDAY and FRIDAY...Thunderstorm Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Severe weather chances will ramp up later Monday afternoon and
into the evening as thunderstorms develop along a front that
will be sagging into northeast Oklahoma and northwest Arkansas.
While there will be a very low tornado threat, large hail and
damaging winds will be the primary threats. Thunderstorm chances
along with a severe weather threat returns by Thursday and
Friday as another front approaches.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 3, 8:50 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
850 AM CDT Sun May 3 2020

OKZ056>058-031430-
Craig OK-Ottawa OK-Nowata OK-
850 AM CDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAIG...NORTHWESTERN
OTTAWA AND NORTHEASTERN NOWATA COUNTIES UNTIL 930 AM CDT...

At 850 AM CDT, strong thunderstorms were located along a line
extending from 4 miles north of Edna to 5 miles southeast of South
Coffeyville. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Miami...                          Commerce...
Quapaw...                         Welch...
Treece...                         Picher...
Narcissa...                       Cardin...
Hollow...

This includes Interstate 44 between mile markers 308 and 311.

LAT...LON 3678 9491 3693 9562 3700 9556 3700 9474
TIME...MOT...LOC 1350Z 283DEG 42KT 3712 9539 3693 9555

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:50 AM CDTSpecial Weather StatementTSACraig40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.